Hail, Porter
- When
- May 17, 5:36 PM CST to 5:38 PM CST
- Where
- Porter County, 2 mi W of Crocker
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.583, -87.150
Nickel size hail was reported in Portage.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 17, 1:15 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 215 PM CDT WED MAY 17 2006 .DISCUSSION... FOR AFTERNOON ZONES/GRIDS... PRESENTLY...VIGOROUS UPR VORT N OF LAKE SUP SEEN ON WATER VAPOR SATELLITE IMAGERY. MORNING ANALYSIS INDICATED HUGE HGT FALLS AND VERY COLD AIR AT H5 ACROSS NRN MN/ONTARIO. H5-H7 DELTA T NEAR 20...INDICATING STEEP MID LEVEL LAPSE RATES ACROSS DAKOTAS... MN...ONTARIO ADVECTING SSE. NE IL AND NW IN IN LEFT FRONT REGION OF STRONG UPR LEVEL JET. ONLY THING MISSING IS LOW LEVEL MOISTURE. DEWPOINTS IN LOWER 50S ARE MARGINAL FOR SEVERE WEATHER. AREA OF SHOWERS AND THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING THROUGH THE REGION ATTM. MAIN THREAT WILL BE SMALL TO MODERATE HAIL. CONVECTION SHOULD DIMINISH TO SHOWERS AFTER DARK AND END BY MIDNIGHT. LOOKS LIKE NRN IL/NW IN WILL BE IN SOMEWHAT SUBSIDENT REGIME THU. ALSO DRIER AIR AT SURFACE. HOWEVER...SHOULD BE ENOUGH MORNING INSOLATION...LINGERING LOW LEVEL MOISTURE...AND SUFFICIENTLY COLD ALOFT FOR INSTABILITY CU AND PERHAPS A FEW SHOWERS. NEXT CHANCE OF RAIN APPEARS TO BE SAT NIGHT AS BAROCLINIC ZONE SETS UP BUT NOT MUCH IN THE WAY OF A MID LEVEL WAVE. WILL CONTINUE CHANCE POPS FOR NOW. STRONG UPPER LOW PUSHING INTO THE WEST COAST MAY FINALLY BREAK THE PATTERN AND SHIFT FLATTENING WESTERN US RIDGE INTO MIDWEST NEXT WEEK. IF THIS IS PANS OUT CHICAGO COULD GET FIRST TASTE OF SUMMER WITH TEMPS WELL INTO THE 80S BY WED/THU. HOWEVER SINCE THIS IS THE MODEL WORLD AND NOT THE REAL WORLD...WILL PLAY IT CONSERVATIVE AND TEMPER WARM UP WITH FCST HIGHS AROUND 80 MID WEEK. COULD BE ANOTHER CHANCE OF THUNDERSTORMS BY TUE NIGHT OR WED BUT WOULD LIKE TO SEE ANOTHER MODEL RUN WITH SOME CONSISTENCY BEFORE JUMPING ON PRECIP FORECAST THAT FAR OUT IN FORECAST. ALLSOPP && .AVIATION DISCUSSION REGARDING 18Z TAFS... 104 PM CDT MAIN AVIATION CONCERNS ARE THUNDERSTORM POTENTIAL FOR NEXT SVRL HOURS...ALONG WITH WINDS/WIND SHIFT WITH COLD FROPA THROUGH THIS EVENING. IMPRESSIVE MID LEVEL SHORT WAVE TROUGH DIGGING THROUGH UPPER MIDWEST THIS AFTERNOON...AND WILL CONTINUE TO PROPAGATE SOUTH/SOUTHEASTWARD AND ACROSS FCST AREA THROUGH THIS EVENING. STRONG SYNOPTIC SCALE FORCING INDICATED BOTH IN SATELLITE/PROFILER OBS AND NUMERICAL MODEL FCSTS. THUNDERSTORMS BECOMING INCREASINGLY LIKELY NEXT FEW HOURS AS COMBINATION OF MID/UPPER LVL SPEED MAX APPROACHES...WITH LLVL WAA AND COOLING ALOFT INCREASING INSTABILITY WITH RUC FCST MLCAPES 500-750 J/KG. 0-6 KM BULK SHEAR INCREASING INTO 40-50 KT RANGE THROUGH AFTN SUPPORTS CONVECTIVE ORGANIZATION AND SVR POTENTIAL...ALONG WITH FAIRLY HIGH CONFIDENCE IN TAFS. SVR TSTM WATCH NOW IN EFFECT THROUGH 7 PM CDT FOR ALL TERMINAL SITES. TRW ALREADY DEVELOPING RAPIDLY ACROSS WI VCNTY COLD POOL ALOFT AND REGION OF UPPER DIVERGENCE IN LEFT EXIT REGION OF UPPER JET. THUS HAVE MOVED TSRA TIMING UP AN HOUR OR TWO FROM PREVIOUS FCST INTO 19-20Z TIME FRAME. EXPECT MAIN TSRA THREAT AT TERMINALS TO BE THROUGH LATE AFTN...DIMINISHING RAPIDLY WITH COLD FROPA 22-24Z. SHRA MAY CONTINUE INTO EARLY EVENING AS MID LEVEL TROUGH AXIS MOVES THROUGH...THOUGH SHOULD BE SOUTH OF TERMINALS BY MID EVENING AS SUBSIDENCE BECOMES DOMINANT AND LOW LEVEL INSTABILITY DECREASES WITH SUNSET AND LLVL COOL/DRY ADVECTION. SUBSIDENCE APPEARS STRONG ENOUGH THAT STRAOCU DECK TRAILING FRONT SHOULD SCATTER OUT OVERNIGHT. ANOTHER MORE SHEARED MID LEVEL VORT MAX APPROACHES MID DAY THURSDAY...THOUGH INSTABILITY CONSIDERABLY LESS AND FOR NOW EXPECT PERHAPS JUST BROKEN VFR STRATOCU DECK TO FORM MID/LATE MORNING. FOR WINDS...WESTERLY GRADIENT AHEAD OF APPROACHING COLD FRONT THIS AFTERNOON...WITH POTENTIAL FOR SOME GUSTINESS TO 20 KTS OR SO AT TIMES. APPEARS FROPA WILL OCCUR 22-24Z ACROSS TERMINALS...WITH WINDSHIFT TO NORTH. GRADUAL DECREASE AND SHIFT BACK TO MORE NW EXPECTED LATER THIS EVENING WITH MAIN PRESSURE RISE/ISALLOBARIC GRADIENT PASSING WEST OF FCST AREA ACROSS IOWA. SOME GUSTINESS AGAIN MID/LATE THURS MORNING FROM NW AS LOW LEVELS MIX OUT. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CDT WED MAY 17 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-180930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT WED MAY 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS UNTIL 700 PM AND UNTIL 900 PM FOR COUNTIES SOUTH OF ROUTES 10 AND 17. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-180930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 PM CDT WED MAY 17 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHERN LAKE MICHIGAN UNTIL 700 PM. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
559 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL CICERO 41.84N 87.76W
05/17/2006 E1.00 INCH COOK IL CO-OP OBSERVER
NICKLE TO QUARTER SIZE HAIL.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
613 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL NAPERVILLE 41.76N 88.15W
05/17/2006 E0.88 INCH DUPAGE IL TRAINED SPOTTER
PENNY TO NICKLE SIZE. 75TH ST AND RICKERT.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
614 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL AURORA 41.77N 88.29W
05/17/2006 E0.75 INCH KANE IL TRAINED SPOTTER
&&
WNPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
615 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 3 E MORRIS 41.37N 88.37W
05/17/2006 E1.00 INCH GRUNDY IL EMERGENCY MNGR
NICKLE TO QUARTER SIZED HAIL ALONG INTERSTATE 80.
0406 PM HAIL WILMINGTON 41.30N 88.16W
05/17/2006 E0.75 INCH WILL IL PUBLIC
DIME TO PENNY SIZED HAIL.
0440 PM HAIL WAUCONDA 42.27N 88.14W
05/17/2006 E1.00 INCH LAKE IL PUBLIC
AT IL-176 AND DARYELL RD.
0455 PM HAIL 6 SE KANKAKEE 41.05N 87.78W
05/17/2006 E0.75 INCH KANKAKEE IL PUBLIC
OAK SPRINGS GOLF COURSE.
0457 PM HAIL WOODSTOCK 42.31N 88.44W
05/17/2006 E1.00 INCH MCHENRY IL EMERGENCY MNGR
JUST WEST OF WOODSTOCK.
0505 PM HAIL DES PLAINES 42.03N 87.90W
05/17/2006 E1.75 INCH COOK IL PUBLIC
NICKLE TO GOLF BALL SIZED HAIL.
0510 PM HAIL NILES 42.03N 87.81W
05/17/2006 E1.00 INCH COOK IL TRAINED SPOTTER
0511 PM HAIL DES PLAINES 42.03N 87.90W
05/17/2006 E0.75 INCH COOK IL TRAINED SPOTTER
0512 PM HAIL GLENVIEW 42.08N 87.82W
05/17/2006 M0.75 INCH COOK IL TRAINED SPOTTER
GREENWOOD AND MILWAUKEE RD.
0512 PM HAIL NILES 42.03N 87.81W
05/17/2006 E1.00 INCH COOK IL AMATEUR RADIO
I-294 AND MILWAUKEE RD.
0520 PM HAIL CHICAGO 41.88N 87.63W
05/17/2006 E1.00 INCH COOK IL PUBLIC
BELMONT AND CENTRAL.
0523 PM HAIL CHICAGO 41.88N 87.63W
05/17/2006 M1.00 INCH COOK IL PUBLIC
NAGLE AND NW HIGHWAY
0523 PM HAIL LINCOLNWOOD 42.01N 87.73W
05/17/2006 E0.75 INCH COOK IL PUBLIC
PEA TO PENNY SIXED HAIL.
0530 PM HAIL CICERO 41.84N 87.76W
05/17/2006 E1.00 INCH COOK IL CO-OP OBSERVER
NICKLE TO QUARTER SIZE HAIL.
0531 PM HAIL ROSEMONT 41.99N 87.87W
05/17/2006 E1.00 INCH COOK IL TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL. 6 MILES EAST OF OHARE AT
LAWRENCE AND MILWAUKEE AVE.
0535 PM HAIL CICERO 41.84N 87.76W
05/17/2006 E0.75 INCH COOK IL LAW ENFORCEMENT
DIME TO PENNY SIZE HAIL
0603 PM HAIL AURORA 41.77N 88.29W
05/17/2006 E0.75 INCH KANE IL TRAINED SPOTTER
0605 PM HAIL NAPERVILLE 41.76N 88.15W
05/17/2006 E0.88 INCH DUPAGE IL TRAINED SPOTTER
PENNY TO NICKLE SIZE. 75TH ST AND RICKERT.
0610 PM HAIL NAPERVILLE 41.76N 88.15W
05/17/2006 E0.88 INCH DUPAGE IL TRAINED SPOTTER
NAPER BLVD AND ROYCE.
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
622 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL PLAINFIELD 41.62N 88.20W
05/17/2006 E0.88 INCH WILL IL EMERGENCY MNGR
IL-59 AND 127TH ST
&&
WNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
635 PM CDT WED MAY 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL CHICAGO 41.88N 87.63W
05/17/2006 E1.00 INCH COOK IL TRAINED SPOTTER
&&
WNThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Nickel size hail was reported in Portage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511813.